Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Detroit, MI

March 14, 2019Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Mar 14, 2019, 4:52 PM EDT for Washtenaw County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 4:52 PM EDT (20:52 UTC)
Expired
Mar 14, 2019, 5:15 PM EDT
In force
23 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KDTX 142052
SVRDTX
MIC161-142115-
/O.NEW.KDTX.SV.W.0002.190314T2052Z-190314T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
452 PM EDT THU MAR 14 2019

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Washtenaw County in southeastern Michigan...

* Until 515 PM EDT.

* At 452 PM EDT, a severe thunderstorm was located over Ann Arbor,
  moving northeast at 100 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near, 
  Dixboro around 455 PM EDT.
  Salem and Whitmore Lake around 500 PM EDT.

Other locations impacted by this severe thunderstorm include Hudson
Mills, Pittsfield Township, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4216 8401 4242 8401 4243 8355 4219 8354
      4212 8376
TIME...MOT...LOC 2052Z 214DEG 93KT 4226 8377 

HAIL...1.25IN
WIND...60MPH
 
$$

SC
2 follow-up statements
780 
WWUS53 KDTX 142059
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
459 PM EDT THU MAR 14 2019

MIC161-142115-
/O.CON.KDTX.SV.W.0002.000000T0000Z-190314T2115Z/
Washtenaw MI-
459 PM EDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN WASHTENAW COUNTY...

At 458 PM EDT, a severe thunderstorm was located near Salem, or 9
miles southwest of Novi, moving northeast at 100 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Washtenaw County, including the following locations...
Hudson Mills, Delhi Mills, Barton Hills and Hudson Mills Metropark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 8401 4242 8401 4243 8355 4226 8354
      4226 8378
TIME...MOT...LOC 2058Z 214DEG 93KT 4240 8364 

HAIL...1.25IN
WIND...60MPH
 
$$

AA
438 
WWUS53 KDTX 142107
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
507 PM EDT THU MAR 14 2019

MIC161-142117-
/O.EXP.KDTX.SV.W.0002.000000T0000Z-190314T2115Z/
Washtenaw MI-
507 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHTENAW COUNTY WILL
EXPIRE AT 515 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4230 8401 4242 8401 4243 8355 4226 8354
      4226 8378
TIME...MOT...LOC 2107Z 214DEG 93KT 4257 8349 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:27 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 3:27 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion...corrected typo
National Weather Service Detroit/Pontiac MI
327 PM EDT Thu Mar 14 2019

.DISCUSSION...

Not much has changed from this mornings thoughts/updated afd.

Southeast Michigan remains devoid of surface based instability as of
3 PM  (per SPC mesoscale analysis) as elevated widespread showers
have tracked through and kept temps below 60 degrees (thus far).
Subsequently, gradient winds have been subdued with the surface based
inversion persisting.

Main mid level circulation/cold pool (-23 C at 500 MB) tracking into
far southern Wisconsin late today, with cold front moving through
southeast Michigan 23-2Z, and thus still a short window to recover
before sunset, as latest RAP still indicating MLCAPES reaching
around 500 J/kg which could be just enough to generate low topped
supercells with the strong low level wind fields in place. Still,
bulk of the hires solutions are fairly muted with the activity
moving through southeast Michigan.

Cold advection then kicks in late this evening, and continuing
through the day tomorrow, with the increasing boundary layer depths
offset by the decreasing wind fields should keep gusts mostly aob 40
MPH, but still have 50 knots of flow at 850 MB at 9z Friday. Initial
post front surge late this evening with about 20 MB rise/fall
pressure couplet, so not out of the question to get brief wind pop
to 45 mph but not planning on issuing an advisory.

With trough axis/height falls swinging through Central Great Lakes
Friday evening and 850 MB temps lowering to around -10 C, numerous
to widespread rain/snow showers appear likely as low level lapse
rates ramp up during the day and surface based capes reach around 50
J/kg by early evening. Slow loss of daytime instability will allow
activity to dwindle Friday night, despite some continued cold
advection (negative lower teens at 850 MB), but not enough to get
much Lake Michigan activity going with inversion heights under 5
kft. However, cold advection will likely be able to sustain brisk
northwest winds through the night.

Re-enforcing shot of cold air, secondary trough axis to swing
through on Saturday. This will assure cold and cloudy conditions
during the day, as both GFS and NAM indicating saturation at 850 MB.
Cape/cloud depths look shallow in the 4-6 kft foot layer per NAM
soundings, but do reside in the DGZ. Will at least introduce a
chance of flurries to account for some activity as highs hold in the
30s.

For the majority of the extended forecast period going into next
week, conditions look to remain dry with only a couple of chances
for precipitation.  High pressure will continue to influence the
region for much of the period, with the exception for some scattered
rain/snow showers Sunday afternoon.  The only other period a this
time that is looking at chances for rain/snow is on Wednesday. High
temperatures will continue to slowly warm through the 40s towards
the end of next week with lows still below freezing at night.

&&

.MARINE...

A strong low pressure system continues moving through the Midwest
and northern Great Lakes tonight while drawing very mild air
northward across the central Great Lakes. This relatively warm air
passing over the cold, mostly icy lakes, results in strong stability
and limits wind gust potential to 25 to 30 knot range until passage
of the associated cold front. A few gusts near gales are possible
post front in the southwest flow tonight across all marine areas and
then again in northwest flow later Friday and Friday night over the
north third of Lake Huron. Colder air gradually takes hold during
this time and leads to deeper mixing in stronger pressure gradient.
Similar conditions persist into Saturday over northern Lake Huron
before high pressure builds into the region. Weak high pressure
holds through Sunday as equally weak low pressure system move
through northern Ontario and through the Ohio valley.

&&

.HYDROLOGY...

A Flood Watch remains in effect for the Tri Cities area through
Friday morning for potential flooding due to a combination of heavy
rain and melting snow/ice. The runoff of rainfall and melting snow
will bring rises in area streams and rivers resulting in potential
flooding of prone areas. This will be especially true within the
Tittabawassee River basin over central Lower Michigan where the snow
pack contains the moist liquid. So, despite the relatively low
rainfall totals, the Tittabawassee (and in turn Saginaw) Rivers are
forecast to approach flood stage this weekend. Some ice breakup will
likely occur within other area rivers as well due to the warmer
weather and rainfall. This will lead to an increased chance of ice
blockages and flooding in prone areas.

The potential for flooding remains driven by a strong storm system
moving across the Midwest and northern Great Lakes that is drawing
very mild air into the region. This supports showers and scattered
to numerous thunderstorms through the evening followed by passage of
an associated cold front. Overall rainfall accumulations around a
half inch are expected before the system exits the region tonight.
Rainy and cooler conditions continue through Friday but with minimal
additional rainfall.

&&

.PREV DISCUSSION...
Issued at 140 PM EDT Thu Mar 14 2019

AVIATION...

The ongoing round of rainfall activity continues a diminishing trend
heading into mid afternoon but is followed by several additional
round of showers/storms. Lightning strikes may first occur in the
FNT to MBS vicinity from SW Lower Michigan followed by additional
development from Illinois and Indiana that is set to affect all
terminals through mid evening. Severe weather potential remains
subject to overlap of daytime instability with the strongest forcing
associated with the upper low and cold front. This targets a 21-00Z
time window for the best chance of severe weather followed by
passage of the cold front. A period of VFR trails the front and
transitions to MVFR overnight through Friday morning as the low
pressure system moves toward eastern Lake Superior. Southwest wind
increasing to gusts in the 30 knot range will be the additional story
overnight through Friday morning which brings a surge of colder air
into the region.

For DTW...A mix of VFR and MVFR restriction due to showers of
varying intensity leads up to the main 21-00Z time window for
thunderstorm potential. Rapid VFR improvement above 5000 ft post
front becomes MVFR overnight through Friday morning accompanied by
gusty SW wind.

DTW THRESHOLD PROBABILITIES...

* High for rain as precipitation type.

* Moderate for thunderstorms late afternoon through early evening.

* High for ceiling 5000 ft or less during late afternoon and again
  overnight through Friday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Friday morning for MIZ047-048-053.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/SP
MARINE.......BT
HYDROLOGY....BT
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 14, 3:19 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
319 PM EDT Thu Mar 14 2019

MIZ049-054-055-060>063-068>070-075-076-082-083-151000-
Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
319 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for most of southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will track across the area through early this
evening. There is a slight risk that these storms will be severe,
especially toward the Ohio border. The primary hazard will be wind
gusts of 60 mph or greater, along with small hail. An isolated
tornado is also possible, especially toward the southern Michigan
border. Storm motion will be southwest to northeast at 60 mph.

Outside of any thunderstorms, brief wind gusts of 40-45 MPH are
also expected this evening, as colder air sweeps back into the
state.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
319 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will track across the area through early
this evening. There is a marginal risk that these storms will be
severe. The primary hazard will be wind gusts of 60 mph or greater
and small hail. Storm motion will be southwest to northeast at 50
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047-048-053-151000-
Midland-Bay-Saginaw-
319 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A flood watch is in effect. See the latest forecast for detail.

Scattered thunderstorms will track across the area through early this
evening. There is a marginal risk that these storms will be severe.
The primary hazard will be wind gusts of 60 mph or greater, along
with small hail. Storm motion will be southwest to northeast at 50
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low end gales are possible over nothern lake Huron Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected due to the limited coverage of
activity.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Mar 14, 4:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 WSW ADRIAN            41.89N 84.10W
03/14/2019  M1.00 INCH       LENAWEE            MI   TRAINED SPOTTER

&&

SP
Special weather statement, Mar 14, 4:47 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
447 PM EDT THU MAR 14 2019

MIZ068-069-075-076-082-083-142100-
Livingston-Lenawee-Monroe-Oakland-Washtenaw-Wayne-
447 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE...
NORTHWESTERN WAYNE...NORTHEASTERN LENAWEE...SOUTHWESTERN OAKLAND...
SOUTHEASTERN LIVINGSTON AND WASHTENAW COUNTIES...

At 446 PM EDT, a strong thunderstorm was located near Saline, moving
northeast at 80 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Ann Arbor around 450 PM EDT.
  Ypsilanti and Dixboro around 455 PM EDT.
  South Lyon, Salem and Whitmore Lake around 500 PM EDT.

Other locations impacted by this storm include Pittsfield Township,
Cone, Macon, Plymouth, Hudson Mills Metropark, Island Lake State
Recreation Area, Bridgewater, Ridgeway, Delhi Mills and New Hudson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4194 8379 4209 8412 4264 8373 4249 8332
TIME...MOT...LOC 2046Z 208DEG 91KT 4215 8385

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:27 PM EDTSevere Thunderstorm WarningDTXLenawee19 min
Mar 14, 4:47 PM EDTSpecial Weather StatementDTXWashtenaw13 min
Mar 14, 4:54 PM EDTSpecial Weather StatementDTXTuscola36 min
Mar 14, 5:02 PM EDTSpecial Weather StatementDTXOakland13 min
Mar 14, 5:08 PM EDTSpecial Weather StatementDTXHuron22 min
Mar 14, 5:13 PM EDTSpecial Weather StatementDTXLapeer, Oakland17 min
Mar 14, 5:29 PM EDTSpecial Weather StatementDTXLapeer16 min
Mar 14, 5:46 PM EDTSpecial Weather StatementDTXSanilac14 min
Mar 14, 5:51 PM EDTSpecial Weather StatementDTXGenesee, Lapeer, Lenawee, Livingston, Macomb, Monroe and 5 more114 min
Mar 14, 6:30 PM EDTSevere Thunderstorm WarningDTXShiawassee45 min
Mar 14, 6:47 PM EDTTornado WarningDTXShiawassee28 min
Mar 14, 7:01 PM EDTTornado Warning Considerable damage threatDTXGenesee, Shiawassee29 min
Mar 14, 7:08 PM EDTTornado WarningDTXLenawee18 min
Mar 14, 7:12 PM EDTSpecial Weather StatementDTXSaginaw33 min
Mar 14, 7:20 PM EDTSevere Thunderstorm WarningDTXGenesee25 min
Mar 14, 7:21 PM EDTTornado WarningDTXWashtenaw39 min
Mar 14, 7:34 PM EDTSevere Thunderstorm WarningDTXLapeer, Tuscola41 min
Mar 14, 7:41 PM EDTSevere Thunderstorm WarningDTXLivingston43 min
Mar 14, 7:46 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Oakland74 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.